Rheumatology International

, Volume 26, Issue 12, pp 1158–1160

Psoriasis onset during infliximab treatment: description of two cases

  • Alessandro Volpe
  • Paola Caramaschi
  • Antonio Carletto
  • Sara Pieropan
  • Lisa Maria Bambara
  • Domenico Biasi
Case Report

Abstract

The authors describe two patients with no personal or family history of psoriasis who developed psoriatic lesions during infliximab treatment: a woman affected by seronegative rheumatoid arthritis and a man affected by ankylosing spondylitis.

Keywords

Psoriasis Infliximab Rheumatoid arthritis Ankylosing spondylitis 

References

  1. 1.
    Antoni CE, Kavanaugh A, Kirkham B, Tutuncu R, Burmester GR, Schneider U, Furst DE, Molitor J, Keystone E, Gladman D, Manger B, Wassenberg S, Weier R, Wallace DJ, Weisman MH, Kalden JR, Smolen J (2005) Sustained benefits of infliximab therapy for dermatologic and articular manifestations of psoriatic arthritis: results from the infliximab multinational psoriatic arthritis controlled trial (IMPACT). Arthritis Rheum 52:1227–1236PubMedCrossRefGoogle Scholar
  2. 2.
    Gottlieb AB, Evans R, Li S, Dooley LT, Guzzo CA, Baker D, Bala M, Marano CW (2004) Infliximab induction therapy for patients with severe plaque-type psoriasis: a randomized, double-blind, placebo-controlled trial. J Am Acad Dermatol 51:534–542PubMedCrossRefGoogle Scholar
  3. 3.
    Langley RG, Krueger GG, Griffiths CE (2005) Psoriasis: epidemiology, clinical features, and quality of life. Ann Rheum Dis 64(Suppl 2):18–23Google Scholar
  4. 4.
    Winterfield LS, Menter A, Gordon K, Gottlieb A (2005) Psoriasis treatment: current and emerging directed therapies. Ann Rheum Dis 64(suppl 2):87–90Google Scholar
  5. 5.
    Keystone EC (2005) Safety of biologic therapies—an update. J Rheumatol 32(Suppl 74):8–12Google Scholar
  6. 6.
    Vegara G, Silvestre JF, Betloch I, Albares MP, Pascual JC (2002) Cutaneous drug eruption to infliximab: report of 4 cases with an interface dermatitis pattern. Arch Dermatol 138:1258–1259CrossRefGoogle Scholar
  7. 7.
    Mohan AK, Edwards ET, Coté TR, Siegel JN, Braun MM (2002) Drug-induced systemic lupus erythematosus and TNF-alpha blockers. Lancet 360:646PubMedCrossRefGoogle Scholar
  8. 8.
    Tsankov N, Angelova I, Kazandjieva J (2000) Drug-induced psoriasis. Recognition and management. Am J Clin Dermatol 1:159–165PubMedCrossRefGoogle Scholar
  9. 9.
    Grinblat B, Scheinberg M (2005) Unexpected onset of psoriasis during infliximab treatment: comment on the article by Beuthien et al. Arthritis Rheum 52:1333–1334PubMedCrossRefGoogle Scholar
  10. 10.
    Dereure O, Guillot B, Jorgensen C, Cohen JD, Combes B, Guilhou JJ (2004) Psoriatic lesions induced by antitumour necrosis factor-alpha treatment: two cases. Br J Dermatol 151:506–507PubMedCrossRefGoogle Scholar
  11. 11.
    Kary S, Worm M, Fritz J, Audring H, Scherer HU, Lee HH, Staender E, Maaβ U, Neeck G, Renelt M, Sterry W, Burmester G (2004) New onset or aggravating of psoriatic skin lesions in patients with definitive rheumatoid arthritis under treatment with TNFα antagonists: report of 8 cases (abstract). Ann Rheum Dis 63(Suppl):277Google Scholar
  12. 12.
    Haibel H, Spiller I, Strasser C (2004) Unexpected new onset or exacerbating of psoriasis in treatment of active ankylosing spondylitis with TNFα blocking agents (abstract). Ann Rheum Dis 63(Suppl):405Google Scholar
  13. 13.
    Thurber M, Feasel A, Stroehlein J, Hymes SR (2004) Pustolar psoriasis induced by infliximab. Drugs Dermatol 3:439–440Google Scholar
  14. 14.
    Sfikakis PP, Iliopoulos A, Elezoglou A, Kittas C, Stratigos A (2005) Psoriasis induced by anti-tumor necrosis factor therapy. A paradoxical adverse reaction. Arthritis Rheum 52:2513–2518PubMedCrossRefGoogle Scholar
  15. 15.
    Verea MM, Del Pozo J, Yebra-Pimentel MT, Porta A, Fonseca E (2004) Psoriasiform eruption induced by infliximab. Ann Pharmacother 38:54–57PubMedCrossRefGoogle Scholar
  16. 16.
    Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, Janecek E, Domecq C, Greenblatt DL (1981) A method for estimating the probability of adverse drug reaction. Clin Pharmacol Ther 30:239–245PubMedCrossRefGoogle Scholar
  17. 17.
    Lindstedt EW, Baarsma GS, Kuijpers RW, van Hagen PM (2005) Anti-TNF-alpha therapy for sight threatening uveitis. Br J Ophthalmol 89:533–536PubMedCrossRefGoogle Scholar
  18. 18.
    Reddy AR, Backhouse OC (2003) Does etanercept induce uveitis? Br J Ophthalmol 87:925PubMedCrossRefGoogle Scholar
  19. 19.
    Shakoor N, Michalska M, Harris CA, Block JA (2002) Drug-induced systemic lupus erythematosus associated with etanercept therapy. Lancet 359:579–580PubMedCrossRefGoogle Scholar
  20. 20.
    Aringer M, Graninger WB, Steiner G, Smolen JS (2004) Safety and efficacy of tumor necrosis factor alpha blockade in systemic lupus erythematosus: an open-label study. Arthritis Rheum 50:3161–3169PubMedCrossRefGoogle Scholar
  21. 21.
    Cope AP, Londei M, Chu NR, Cohen SB, Elliott MJ, Brennan FM, Maini RN, Feldmann M (1994) Chronic exposure to tumor necrosis factor (TNF) in vitro impairs the activation of T cells through the T cell receptor/CD3 complex; reversal in vivo by anti-TNF antibodies in patients with rheumatoid arthritis. J Clin Invest 94:749–760PubMedCrossRefGoogle Scholar
  22. 22.
    Berg L, Lampa J, Rogberg S, van Vollenhoven R, Klareskog L (2001) Increased peripheral T cell reactivity to microbial antigens and collagen type II in rheumatoid arthritis after treatment with soluble TNFalpha receptors. Ann Rheum Dis 60:133–139PubMedCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  • Alessandro Volpe
    • 1
  • Paola Caramaschi
    • 1
    • 2
  • Antonio Carletto
    • 1
  • Sara Pieropan
    • 1
  • Lisa Maria Bambara
    • 1
  • Domenico Biasi
    • 1
  1. 1.Dipartimento di Medicina Clinica e SperimentaleUniversità di VeronaVeronaItaly
  2. 2.Istituto Medicina Interna BPoliclinico G.B. RossiVeronaItaly

Personalised recommendations